Arkansas, 2017

Drought in Arkansas, November 28 to 30, 2017

November 28 to 30, 2017 · NWS LZK · 1 event in 1 county or zone

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30). November 2017, and the fall of 2017 are the driest on record in several localities across the state. This dry period has resulted in the development of severe to extreme drought conditions across the state.

As of November 30th, there was a high wildfire danger across all of Arkansas due to dry vegetation and soil moisture conditions across the state. Streamflow along area tributaries was below normal at most sites, but was especially low in the southern and western portions of the state. The impacts of drought on agriculture are difficult to measure at this time of year when the vegetation is normally dormant anyways. If drought conditions persist into the spring and growing season, economic impacts will likely be steep.

November 2017 was the driest November on record at the following stations: North Little Rock, Little Rock Air Force Base, and Monticello.

Fall of 2017 was the driest on record for the following locations: Pine Bluff, North Little Rock, Russellville, Little Rock Air Force Base, Calico Rock 2 WSW, Mount Ida, and Monticello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 27, 5:55 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 27, 5:55 PM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
555 PM CST Mon Nov 27 2017

.AVIATION...28/00Z TAF CYCLE

VFR conds wl prevail thru the PD, with several rounds of high
clouds streaming SEWD acrs the region. The main fcst concern wl be
SLY winds, esp on Tue. Winds tngt wl be in the 5 to 10 kt range,
with 8 to 12 kts common on Tue. Some higher gusts wl be seen ovr
NW AR. /44/
&&

.PREV DISCUSSION...(ISSUED 307 PM CST Mon Nov 27 2017)
SHORT TERM...Tonight Through Wednesday

Main forecast challenge concerns are fire danger conditions, and
precipitation chances for late in the period.

20z surface conditions indicate clear and warm conditions across the
entire forecast area, with temperatures running 10-15 degrees above
normal. Fire danger concerns continue, with surface RH values of 20-
30 percent indicated. 20ft winds are moderate, but currently are not
sufficient to promote any headlines.

Some increase in low level moisture is expected on Tuesday, as
southerly level flow continues.

Forecasts continue to reflect the expected progression of
approaching upper level energy, now over central Nevada. This
feature is expected to dampen quickly as is moves eastward over the
southern Plains. Forecast trajectories suggest that moisture will
be limited with this system. Highest chances for precipitation
will be during the day Wednesday, across the northern third of the
forecast area.

LONG TERM...Wednesday Night Through Sunday
Weak system/front will be departing at the beginning of the period.
Any rain will be spotty Wednesday night, with high pressure/dry
conditions returning on Thursday. While it will be a little cooler
behind the front, it will not be any more than seasonal. In fact,
temperatures through much of the period will be above average.

Given a lack of rain with the exiting system, the wildfire concern
will continue, along with worsening drought conditions. There is
some hope that heavier rain will be coming by the end of the period.

A much stronger/robust system will dig into the southwest United
States by late in the weekend. Data is not handling this feature
consistently, with one model cutting the system off and forming a
ridge to the east.

At this time, will go with a slower arrival of the system, with
clouds/moisture increasing toward Monday. Will introduce chances of
showers/isolated thunderstorms as the period closes.

Will see how this system evolves in later model runs. Until there is
more consistency, forecast confidence is fairly low.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&
Hazardous weather outlook, Nov 27, 5:00 AM CST, 19 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Mon Nov 27 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CST Mon Nov 27 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The wildfire danger across Arkansas remains moderate to high with
several county burn bans in effect. The continue dry weather
conditions, a bit elevated winds today and lowering minimum
humidity values this afternoon have combined to raise the threat.
Extra caution should be taken if burning today. Follow county burn
bans where applicable. Additional information is available on the
Arkansas Forestry Commission web site.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

A chance of rain is in the forecast for late Tuesday night to
Wednesday night, as a weather system will move through the
region. However overall rain amounts are forecast to be less than
one inch. Also, the risk of any strong to severe storms will be
very low. Dry weather is then forecast for the rest of the
extended period. Otherwise, the elevated wildfire danger will
continue over Arkansas due to the extended period of very dry
weather conditions. A moderate to high wildfire danger is
currently in effect by the Arkansas Forestry Commission.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

Event by event

1 drought. Local standard time, as filed.

Drought, Johnson

When
November 28, 12:00 AM CST to November 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor

Johnson County entered D2 drought designation on November 21st.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724090.